Tuesday, March 9, 2021

Join our email blast

Q: Should I be concerned about dry mouth?

Posted February 04, 2015 in Advice Column, Perry

A: You may have noticed that your mouth has become more dry than you are accustomed to, especially if you’ve recently started taking new prescription medications.  If so then the answer is yes, you should be concerned, as it is often associated with an increase in dental cavities.  Xerostomia, the medical term for dry mouth, is caused by a decrease in saliva production.  Saliva plays a large role in the prevention of cavities, as it has both a cleansing effect and antibacterial action.  Therefore, less saliva often means more cavities.  Also, dry mouth can make chewing, eating, swallowing and even talking difficult or painful.

Many over-the-counter and prescription medicines, as well as diseases such as diabetes, Parkinson’s disease and Sjogren’s syndrome, can affect the salivary glands. Other causes of dry mouth include certain cancer treatments or damage to the saliva glands’ nerve system.  If you recently had a change in prescription medicines before noticing dry mouth symptoms, you should consult your physician about whether any of the medicines have the side effect of xerostomia.  Many times they can find an alternative that works just as well, without the side effect.

There are several ways that you can help ease the condition, such as drinking plenty of water throughout the day.  Chewing gum (sugarfree of course) will also help stimulate the production of saliva.  Lastly, there are several over-the-counter products designed to help reduce xerostomia, such as mouth rinses, toothpastes, gels, gums, sprays, etc.  Biotene is the most common brand for xerostomia products, and can be found in most stores.

Information provided by Rob Swanson, DDS, Swanson Dental 2423 Willis Ave., Perry, 515-465-5170.





One Comment

Post a Comment

Your email address will not be published. Required fields are marked *

*